Whether you are living with type 1 or type 2 diabetes, you likely take medication that helps keep you alive and functioning properly. We continually measure, count, and remind ourselves to take our medication and/or insulin very meticulously to ensure we are taking the proper medication and correct doses.
But we are human, and mistakes do occur. Sometimes these mistakes can be deadly.
Once, while mid-conversation, I managed to take 18 units of Fiasp instead of my long-lasting insulin, Tresiba. This had happened to me one time before when I was first diagnosed when I took 16 units of Humalog instead of Lantus. My endocrinologist sent me right to the hospital because at the time I was new, nervous, and unable to handle it on my own. This time, the moment I released the needle from my skin my stomach dropped to my feet.
Fiasp is even faster-acting than Humalog and I knew I had minutes to ingest a whole lot of carbs to counteract the large amount of insulin I had just taken.
I managed to inhale over 200 grams of carbs in 20 minutes in the midst of a mild panic attack. I was nauseous, jittery, and scared for what lay ahead. The day wound up being a series of lows but I was lucky I came out of it unscathed. Had I not realized I took the wrong insulin I could have easily passed out, had a seizure, or died. I was about to go for a walk to a nearby shopping center. Had I not realized, my blood sugars would have plummeted and I could have been left for dead on the side of the road.
I got lucky. We all have gotten lucky. Some have not. Many of us, unfortunately, know people who have lost their lives due to a diabetes mistake.
I asked our friends in the diabetes online community what their biggest and deadliest diabetes mistakes were, and this is what they had to say:
“I forgot a snack after breastfeeding and had my first hypoglycemic seizure. The first reading they could get was 27 [mg/dL].”
“I am a type 2 diabetic and sometimes get shaky and I know I need a snack. I grabbed a brownie as I left my house but I wasn’t feeling any better. I realized that I grabbed a low-carb brownie so it wasn’t going to help raise my blood sugar! I wound up having to stop for a soda.”
“I’ve mixed up my insulin before. 27 units of Humalog is much different than 27 units of Levemir!”
“In my last year before I quit drinking, there were 2 distinct times I can remember where I was so low and so drunk I couldn’t figure out how to get food to save my life. One time I had my friend help me. The other time I went back to sleep and miraculously woke up the next morning.”
“I took some expired test strips from someone in the diabetes online community. For days I kept reading really high and couldn’t understand why. Finally, I rage bolused and took a hefty correction dose. I started seeing spots and beads of sweat formulated all over my entire body. My reading was 28. Turns out those test strips were bad and I could have killed myself trying to save a couple of bucks.”
“I forgot to check my blood before I had breakfast and had a banana and shot up to 500!”
“I recently bolused for a snack twice. I was low in the middle of the night but the snack was larger than needed to fix so I did took a partial bolus and went back to sleep. I woke up and didn’t remember taking any insulin so I did it again. Rollecoasting ensued. I’ll mess up worse, I’ve only been at this for 2.5 years.”
“Bolused for 80 carbs instead of 8 before a workout without realizing it. Dexcom alerted and I quickly realized how much IOB I had. Apple juice and gels to the rescue.”
“I’m on Zyloprim for my gout and I fill my pill case once a week. I accidentally put Zolpidem in and was wondering why I kept waking up so damn tired!”
It is safe to say that managing our condition can be risky at times. We are administering medication and insulin, which can be extremely dangerous if the wrong dose is given. We must remain diligent at all times to avoid errors, all the while realizing that we are human and we do make mistakes. Have grace with yourself.
Read more about Apple, Dexcom, diabetes medications, Humalog, insulin, Intensive management, Lantus, Levemir, low-carb diet, mistakes, Tresiba insulin.